Alert archive / New Jersey / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS New York, NY

June 27, 2002Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 27, 2002, 8:15 PM EDT for Essex County, Hudson County, Union County, New Jersey. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 8:15 PM EDT (00:15 UTC)
Expired
Jun 27, 2002, 9:00 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 88 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:25 PM EDTThunderstorm Wind 52 EUnion, NJ
Jun 27, 8:30 PM EDTThunderstorm Wind 50 EWest Orange, NJ
Jun 27, 8:30 PM EDTThunderstorm Wind 50 EBayonne, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 280015
SVROKX
NJC013-017-039-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
815 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ESSEX COUNTY IN NORTHEAST NEW JERSEY
  WESTERN HUDSON COUNTY IN NORTHEAST NEW JERSEY
  UNION COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 900 PM EDT.

* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SUMMIT...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  UNION AND MILLBURN AROUND 820 PM.
  ELIZABETH AND ORANGE AROUND 825 PM.
  NEWARK AND HARRISON AROUND 830 PM.
  KEARNY AND JERSEY CITY AROUND 835 PM.
  SECAUCUS AROUND 840 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CLARK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4073 7452 4056 7443 4068 7404 4084 7406

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 2:45 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT THU JUN 27 2002

ZONES ALREADY SENT OUT TO ACCOUNT FOR SPC WATCH WHICH INCLUDES THE
LOWER HUDSON VLY...NE NJ AND METRO NY.  CONNECTICUT AND SUFFOLK
COUNTY ZONES LEFT OUT.

HERE WE GO AGAIN. WHAT LITTLE CAP THERE WAS HAS ERODED ACROSS THE
FORECAST AREA WITH SFC BASED LI/S IN THE NEIGHBORHOOD OF -9 AND THE
12Z OKX SOUNDING 3389 J/KG CAPES UNMODIFIED.  NEEDLESS TO STAY MDT
TO HIGH INSTABILITY IN PLACE WITH THE LOW-LEVEL FOCUS ONCE AGAIN IN
THE FORM OF A LEE TROF OVER E CNTRL PA. DEVELOPING CONVECTION SHOULD
MOVE INTO WRN PORTIONS OF THE CWA IN THE NEXT COUPLE OF HOURS.

EXPECT A RATHER ACTIVE NIGHT WITH THE FIRST BATCH OF CONVECTION
ENDING THIS EVENING... AND THEN GIVING WAY TO AN ORGANIZED LINE/MCS
TYPE SYS IN THE OVERNIGHT HOURS. BOTH THE UPR TROF AND RRQ OF THE
300 MB JET COINCIDE WITH THE PRE-FRONTAL TROF/SFC CDFNT...WHICH
MOVES THROUGH THE REGION BETWEEN 6Z AND 14Z FRI.  THE SLOW MOVEMENT
ATTRIBUTED TO ADDITIONAL SHORT WAVE ENERGY DIGGING DOWN THE BACKSIDE
OF THE TROF.  IN FACT...THE BASE OF THE TROF DOES NOT MOVE OFF THE
COAST UNTIL AROUND 00Z SAT.  SO CLOUDS WILL LINGER A WHILE FRI MRNG
WITH A WDLY SCT SHRA POSSIBLY CLIPPING THE EAST END OF LI AND ERN
CT. NW FLOW AND WEAK CAA ON FRI SHOULD STILL ALLOW THE MERCURY TO
RISE TO ABOVE NORMAL LEVELS WITH COASTAL AREAS HEATING UP AS WELL.
BUILDING HEIGHTS ALOFT AND SFC HI PRES MOVE IN FOR THE WEEKEND.
WHILE THE AIRMASS WILL BE DRIER... TEMPS WILL STILL BE ABOVE NORMAL
WITH RIDGING ALOFT AND ADIABATIC HEATING.  NIGHTS WILL BE
CONSIDERABLY COOLER AND MORE COMFORTABLE.

NGM MOS TEMPS REASONABLE WITH MINOR ADJUSTMENTS MADE....SPECIFICALLY
TO ACCOUNT FOR MORE COOLING FRI NIGHT INTO SAT MRNG.

MARINE: SCA REMAINS UP ON THE OCEAN FOR ROUGH SEAS.  BUOY 44025
REMAINS AT 5 FT. CONDITIONS WILL IMPROVE FOLLOWING FRONTAL PASSAGE
FRIDAY MORNING.

.OKX...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH FOR NORTHEAST NEW JERSEY UNTIL 8 PM.
NY...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST NEW YORK...EXCEPT
SUFFOLK COUNTY UNTIL 8 PM.
MARINE...SCA FOR ROUGH SEAS ANZ350-353-355.

In the hours before

Special weather statement, Jun 27, 8:09 PM EDT, 6 minutes before
NJZ002>006-011-NYZ067>077-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
805 PM EDT WED JUN 26 2002

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF THE
LOCAL AREA HAS EXPIRED. THE RISK OF WIDESPREAD SEVERE WEATHER HAS
DIMINISHED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM IS STILL
POSSIBLE IN THE NEXT COUPLE OF HOURS OVER NORTHEAST NEW
JERSEY...UNTIL AROUND 10 PM.

EY

Nearby

Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.